Flood, Chenango
- When
- March 28, 9:33 PM EST to March 31, 10:39 AM EST
- Where
- Chenango forecast zone
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.900, -75.933
A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition, snowmelt was causing elevated river flows before the rain started late on the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition, snowmelt was causing elevated river flows before the rain started late on the 27th. Water equivalent of the snowmelt was a few more inches. The Susquehanna River at Bainbridge went above its flood stage of 13 feet late on the 28th, crested at 15.3 feet at 8 PM on the 29th, then fell below flood stage on the 31st. Additional snowmelt after the rainstorm caused to river to remain high.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 28, 6:42 PM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 PM EST MON MAR 28 2005
.SHORT TERM (TONIGHT - WEDNESDAY)...
UPDATE FOR TONGIGHT...LOOKS LIKE MID-LVL DRY SLOT HAS WORKED
NORTHWARD INTO SE SECTIONS OF CWA...AND GENERATED INCREASED
INSTABILITY...AS VERY HEAVY RAIN IS OCCURRING IN THIS AREA. MODELS
INCICATING DEFORMATION ZONE SHOULD STAY IN THIS VICINITY PAST
THROUGH THIS EVENING AT LEAST. TO THE NW...FORCING IS WEAK...AND
MID-LVL FLOW HAS SWITCHED TO THE N...THEREFORE EXPECT LITTLE MORE
THAN SCT SHRA FOR THE REMAINDER OF TONIGHT. HAVE ADJUSTED
GRIDS/ZONES TO REFLECT THIS. -CEMPA
TUESDAY...WEAK RIDGING AND DRYING ALOFT SHOULD COMBINE TO MIX OUT
SOME OF THE LL MOSITURE DURING THE AFTERNOON. WILL ALSO LINGER CHC
POPS IN FAR ERN ZONES FOR A FEW HOURS IN THE MORNING.
TUE NIGHT...BUFKIT ETA PROFILES STILL INDICATING DRY AIR ABOVE LL
MOISTURE...ALTHOUGH THERE COULD BE SOME LOW CLOUDS...THINKING THAT
PATCHY FOG IS A BETTER BET AS RIDGE AXIS MOVES OVERHEAD.
WED...RIDGING SLIDES TO THE EAST...AND FLOW TURNS MORE
SOUTHERLY...AS SOME MID-UPPER LVL WAA BEGINS. EXPECT AN INCREASE IN
CI...WITH THE POSSIBILITY OF A MID LVL DECK BY DAYS END. -CEMPA
&&
.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
AN ACTIVE PATTERN IS SHAPING UP FOR THE NEXT WEEK. A WEAKENING
SYSTEM MOVING OVER THE ERN U.S. RIDGE WILL BRING A CHANCE OF LIGHT
RAIN WED NIGHT INTO THURSDAY. A MORE SIGNIFICANT UPPER TROUGH WILL
DIG INTO THE ERN U.S. ON FRIDAY, BRINGING A CHANCE OF RAIN ON
FRI/SAT. THE AIR MAY BE UNSTABLE ENOUGH IN THE WARM SECTOR FOR A
TSTORM. RAIN OR SNOW SHOWERS WILL CONTINUE SUN INTO MON AS AN UPPER
LOW MOVES OVERHEAD. -JVA
&&
.AVIATION(28/18Z - 29/18Z)...
IFR/LIFR CONDITIONS DUE TO RAIN/FOG WILL CONTINUE UNTIL 06Z-10Z,
WHEN WINDS SHIFT TO THE NORTH AND CONDITIONS IMPROVE TO MVFR. -JVA
&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING IS ANTICIPATED ON THE NORTH BRANCH OF THE
SUSQUEHANNA RIVER FROM WAVERLY NORTH AND EAST. 1-2 INCHES OF RAIN
HAS FALLEN IN THIS AREA SINCE LAST NIGHT WITH MOST OF THE RAINFALL
OCCURRING BETWEEN 12Z AND 18Z. 1/2 TO 3/4 BANKFUL IS ANTICIPATED ON
THE CHEMUNG...UPPER DELAWARE AND ALONG THE CREEKS OF THE FINGER
LAKES AS BETWEEN 1/2 AND 3/4 INCHES OF RAIN HAS FALLEN. THE NEXT
BATCH OF RAIN WAS LIFTING NORTH THRU EASTERN PA W/ ANTHR 3/4 INCH TO
ONE INCH OF RAIN EXPECTED IN NE PA AND THE CATSKILLS. SNOWMELT IS
PRESUMABLY SLOW GIVEN THE TEMPERATURES IN THE 30S. SMALL STREAMS
REMAIN AT RISK FOR FLOODING MAINLY FROM SYR-ELM AND IPT AND POINTS
EAST AND SOUTH. -NICOSIA
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH TUE 5 PM NYZ009-036-037-044>066-
055>057-062.
.PA...FLOOD WATCH THROUGH TUE 5 PM ALL NE PA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 346 AM EST MON MAR 28 2005 NYZ046-057-062-PAZ040-048-072-290845- DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA- SULLIVAN NY- 346 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32 DEGREES ENDING THE FREEZING RAIN THREAT. RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY. THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN SHOWERS, AND PERHAPS THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044- 047-290845- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY- SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY- STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY- 346 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY. THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN SHOWERS, AND PERHAPS THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. PADAVONA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EST MON MAR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD OWEGO 42.10N 76.26W
03/27/2005 TIOGA NY EMERGENCY MNGR
ROUTE 96 CLOSED DUE TO FLOODING OF THE OWEGO CREEK.
0720 PM FLASH FLOOD TIOGA CENTER 42.03N 76.26W
03/27/2005 TIOGA NY EMERGENCY MNGR
HALSEY VALLEY ROAD CLOSED DUE TO FLOODING.
0720 PM FLASH FLOOD BERKSHIRE 42.28N 76.17W
03/27/2005 TIOGA NY EMERGENCY MNGR
PARSONS HOLLOW ROAD CLOSED DUE TO FLOODING.
NICOSIAThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444062.